Alert archive / Kansas / Frost Advisories in 2014
Frost Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Oct 3, 2014, 2:07 PM CDT for 20 counties in Kansas. It took effect at Oct 4, 2014, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2014, 2:07 PM CDT (19:07 UTC)
- In effect from
- Oct 4, 2014, 2:00 AM CDT
- Expired
- Oct 4, 2014, 8:49 AM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WWUS73 KTOP 031907 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 207 PM CDT FRI OCT 3 2014 KSZ008>012-020>024-026-034>040-040815- /O.NEW.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 207 PM CDT FRI OCT 3 2014 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY. * TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY. * TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S. * IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
3 follow-up statements
745 WWUS73 KTOP 040307 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1007 PM CDT FRI OCT 3 2014 KSZ054-055-040800- /O.EXA.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/ LYON-OSAGE- INCLUDING THE CITY OF...EMPORIA 1007 PM CDT FRI OCT 3 2014 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY. * TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY. * TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S. * IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ KSZ008>012-020>024-026-034>040-040800- /O.CON.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 1007 PM CDT FRI OCT 3 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY. * TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY. * TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S. * IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
894 WWUS73 KTOP 040804 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 304 AM CDT SAT OCT 4 2014 KSZ008>012-020>024-026-034>040-054-055-041500- /O.CON.KTOP.FR.Y.0004.000000T0000Z-141004T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 304 AM CDT SAT OCT 4 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. * TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP EARLY THIS MORNING AND CONTINUE THROUGH MID MORNING. * TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S. * IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
732 WWUS73 KTOP 041349 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 849 AM CDT SAT OCT 4 2014 KSZ008>012-020>024-026-034>040-054-055-041500- /O.CAN.KTOP.FR.Y.0004.000000T0000Z-141004T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 849 AM CDT SAT OCT 4 2014 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE FROST ADVISORY. TEMPERATURES HAVE WARMED UP THIS MORNING AND THE FROST ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:45 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 3, 12:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1245 PM CDT Fri Oct 3 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT FRI OCT 3 2014 At 3 AM, a short wave trough and attendant strong cold front were crossing northern parts of the forecast area, with another strong short wave trough quickly moving south into Nebraska. The first wave is largely supporting the initial cold front surge while the second stronger wave is strong enough to produce an area of rain showers across central Nebraska. This could front should be through the entire forecast area by shortly after sunrise with northwest winds gusting up to 35 mph. The area of rain showers is then forecast to cross the forecast area from northwest to southeast over the period between 4 AM and 11 AM. The rain will be light, but cold...wind- driven...and generally not pleasant. The good news is that it should only last 2-4 hours at any given location, and parts of the area could remain dry through the day. Significant cold advection through the day, strong subsidence from late morning through the afternoon, and strong mixing will keep high temperatures only in the 50s while 30+ mph wind gusts will continue through the afternoon. Highs could even stay a bit cooler if stratocu cloud deck holds in longer than expected...but for now expect the strong subsidence to erode clouds during the afternoon. Winds will east during the evening but should remain at 5-10 mph through the night as a sfc pressure gradient remains overhead. This will keep highs warmer (relative to what they could be with calm winds) with lows forecast to fall into the lower to middle 30s. Wind and very dry airmass should overall inhibit frost development, but have included patchy frost in the forecast as some could certainly develop despite the dry air given recent rains...especially if the wind can calm down in some areas. .LONG TERM...(Saturday through Thursday) Issued at 335 AM CDT FRI OCT 3 2014 The weekend will be off to a chilly start with the potential for some patchy frost Saturday morning. The region will remain under steady northwesterly flow aloft this weekend into next week due to the broad mid-level trough in place across much of the northern U.S. Despite this prevailing northwesterly flow aloft, expect temperatures to trend upwards over the weekend as surface high pressure comes surging into the region, resulting in mostly sunny skies and little to no caa into the area. As a result, should see highs reaching into the 60s on Saturday and into the low/mid 70s by Sunday. Models show a weak cold front tracking through the area on Sunday, however there is very little in the way of available moisture so expect only some mid-level clouds from this frontal passage. Models are continuing to show the potential for some light scattered precipitation Sunday night into Monday as a shortwave trough skims over the area. However, model soundings show a shallow moisture layer in the mid-levels with fairly dry conditions in the low-levels, so have kept PoPs at slight chances due to the low confidence in the development of any rain showers. This passing shortwave trough will bring another weak shot of caa to the area so expect Monday highs temperatures to be a few degrees cooler in the upper 60s to low 70s. The slight warming trend should return though through the middle of the week as the mid-level flow becomes a bit more westerly and surface winds back toward the west and then to the south, resulting in highs in the 70s and lows in the 50s/near 60 degrees. The main area of uncertainty with the latter part of the forecast period is in the potential for a disturbance in the Pacific Ocean to track northeastward into the southern and central U.S. by mid to late week, bringing a surge of tropical moisture into the area. The GFS seems to be the only model highlighting this potential, with the ECMWF keeping the disturbance stalled out in the Pacific. Have lowered the consensus blend PoPs for Wednesday night into Thursday to low slight chances due to the low confidence in the GFS solution. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI OCT 3 2014 VFR conditions expected through the period. Breezy northwest winds diminish around sunset. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Hennecke AVIATION...67
Hazardous weather outlook, Oct 3, 3:48 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 AM CDT FRI OCT 3 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-040900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 AM CDT FRI OCT 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. PATCHY FROST IS POSSIBLE FOR THE ENTIRE AREA OVERNIGHT INTO SATURDAY MORNING...PARTICULARLY FOR AREAS PROTECTED FROM WEST TO NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Oct 3, 8:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT FRI OCT 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HEAVY RAIN 2 SW EUDORA 38.92N 95.12W
10/03/2014 M2.80 INCH DOUGLAS KS TRAINED SPOTTER
24 HOUR TOTAL
&&
JBLocal storm report, Oct 3, 11:59 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT FRI OCT 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 1 S MAYETTA 39.32N 95.72W
10/01/2014 M63.00 MPH JACKSON KS MESONET
DELAYED REPORT. KDOT WIND SENSOR.
0702 AM TSTM WND GST CONCORDIA 39.57N 97.66W
10/02/2014 M60.00 MPH CLOUD KS MESONET
DELAYED REPORT. KDOT WIND SENSOR.
&&
PHILLIPSNearby
Frost Advisories in Kansas, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.